General guidance — not a diagnosis. When in doubt, call your vet.
Call about the inhaler before signs appear
If your dog has chewed or punctured an albuterol inhaler, contact an emergency veterinarian or animal poison service immediately. Remove access to the device and keep the packaging. Do not wait for trembling, a racing heart or collapse, and do not try to make the dog vomit. Tell the team if plastic or metal pieces may also be missing.
Albuterol is also called salbutamol. ASPCA Poison Control identifies punctured inhalers as a common exposure route and explains that the medication can be delivered rapidly through the mouth, inhalation and ingestion.[1] Not seeing a swallowed tablet therefore does not mean there was no drug exposure.
Other inhalers can contain different medicines or combinations. Read the active ingredients from the actual label rather than assuming that every asthma device contains albuterol. If the product is unidentified, call with what you know and ask someone else to locate the packaging while care is arranged.
A normal-looking dog still needs assessment
ASPCA notes that an exposed animal can appear agitated, restless or lethargic, and some may look normal until vital parameters are checked. Rapid heart rate, faster breathing, vomiting and tremors are among recognized findings.[1] Appearance alone cannot tell you whether a dog has a dangerous rhythm or another internal change.
A clinical study of dogs exposed through chewed metered-dose inhalers documented heart-rate abnormalities and laboratory findings including low potassium and increased glucose.[2] Those study findings do not establish what your dog has developed, but explain why the clinic may recommend examination and testing even when you have not noticed dramatic signs.
Do not make the dog run or climb stairs to see whether it is weak. Keep activity low while arranging care. If unusual head movement occurs, do not classify it as a benign episode from a video: the head-bobbing guide explains why toxin access changes the urgency of movement signs.
Identify the device without handling it further
Read out the medicine name, formulation, strength and any additional active ingredients. State when you last saw the inhaler intact, when damage was discovered, whether you heard a discharge and whether more than one animal had access. Tell the team the dog’s approximate weight and existing medical problems.
Do not squeeze, spray or deliberately puncture the canister to test whether it still works. Do not use the dose counter, apparent remaining contents or the size of a tooth mark to calculate a safe exposure at home. An uncertain amount should be described as uncertain.
If safe, photograph the device and packaging. Save loose pieces in a secure container and report anything missing, without delaying the initial call to search for every fragment. Do not put your hand deep into the dog’s mouth or pull material that appears lodged.
ASPCA’s guidance does not recommend decontamination for inhaler or solution exposure.[1] Do not induce vomiting or give charcoal, salt, peroxide, food, supplements or human heart medicines yourself. Ask the receiving team for instructions appropriate to the product and the dog’s condition.
Give the team the full medical history
Bring the device information, timeline and medication list. Report existing heart disease, diabetes, prescribed inhalers and any other medicines the dog could have reached. A drug prescribed for someone in the household still needs an exposure assessment when a device has been chewed.
For a diabetic dog, bring any readings already obtained, but do not delay departure to collect more or use them to change insulin independently. The home ketone-monitoring guide explains why a test result cannot clear an unwell dog. A home glucose or ketone result does not assess all the effects of this exposure.
Ask which hospital can assess the dog promptly and whether the poison adviser has information to share with it. If the dog is weak, collapsing, convulsing or struggling to breathe, prioritize emergency transport and follow the clinic’s loading instructions.
This article cannot estimate the absorbed dose, identify an abnormal heart rhythm or decide whether observation at home is appropriate. That decision belongs with the veterinary team after reviewing the specific product and patient.
When to See a Vet
- Contact an emergency veterinarian or animal poison service immediately after a chewed or punctured albuterol inhaler is discovered, even if your dog seems normal.
- Seek emergency care for collapse, severe weakness, breathing difficulty, seizures or reduced responsiveness.
- Seek urgent assessment for marked restlessness, tremors, vomiting, abnormal breathing or a suspected very fast heartbeat after exposure.
- Report missing device fragments, another possible medication exposure or an uncertain product; do not wait for symptoms to identify the risk.
For dog owners
Check your dog’s symptoms
Reading about a symptom? Describe what is happening to your pet to begin an assessment.
Sign in to save the episode and continue with updates.
Frequently Asked Questions
Does my dog need help if the inhaler was chewed but the dog looks fine?
Contact a veterinarian or poison service now. ASPCA notes that some exposed animals may appear normal until vital parameters are assessed.[1] Provide the product and damage history rather than using normal behavior, an intact-looking counter or absence of vomiting as proof that no exposure occurred.
Are albuterol and salbutamol the same medicine?
They are different names for the same medicine.[1] Check the full active-ingredient list because an inhaler may contain another drug or a combination. Read the actual label to the veterinary team; a familiar brand name alone does not provide the complete exposure history.
Should I make my dog vomit after chewing an inhaler?
No home vomiting attempt is advised. ASPCA does not recommend decontamination for inhaler or solution exposure.[1] Call the emergency team and follow its instructions. Do not give peroxide, salt or charcoal, and explain if any home treatment has already been attempted.
Why might the veterinarian check blood tests and the heart?
Exposed dogs in a clinical study had heart-rate and laboratory abnormalities, including low potassium and increased glucose.[2] The team may need to assess effects that cannot be judged from behavior alone. Ask what monitoring is recommended for your dog rather than applying another case’s treatment.
What if pieces of the inhaler are missing?
Report that separately from the drug exposure. Save available fragments without handling the damaged canister further, and tell the clinic whether anything may be lodged or swallowed. Do not probe deep into the mouth or delay transport while trying to reconstruct the device.
Can I watch a diabetic dog’s glucose or ketones instead of going in?
Do not use a home measurement to replace assessment of a suspected drug exposure. Share any readings already available and the prescribed treatment history. Ask the treating team what to do next; do not give extra insulin or delay care while seeking a reassuring number.
References
- ASPCA Poison Control. How to Treat Albuterol Ingestion. https://www.aspcapro.org/resource/how-treat-albuterol-ingestion
- Meroni ER, et al. Retrospective evaluation of albuterol inhalant exposure in dogs: 36 cases (2007-2017). https://pubmed.ncbi.nlm.nih.gov/33118712/